Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Hypertension medication and its side effects - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
User :   My boyfriend is 40 years old and his blood pressure has been running 140/109 approximately. The lowest bottom number has only been 97 the last two weeks. He has an appointment with a physician tomorrow but I told him that I would research medications. He's concerned about side effects.
User :   Can you help me with any information I can give my boyfriend before his appointment tomorrow about high blood pressure meds and the one with the least amount of side effects? He works out 3-4 times a week and is in great shape. He eats pretty healthy but his dad suffers from high blood pressure and has to take meds
Doctor :   there are many other criterias to consider
Doctor :   like the wellbeing of the cardiac and renal status
User :   He doesn't suffer from kidney problems or diabetes. He actually has no other health problems. However, the last several months he has suffered from headaches and fatigue
Doctor :   as some antihypertensivces work via renal functioning , some cardiac and some on the peripheral blood vessels
User :   What is usually the first step med that physicians will start with? I'm aware that they usually pair it with a diuretic?
Doctor :   yes,you are right
Doctor :   its diuretics which are used when BP is around the reading you mentioned
Doctor :   also may or may not be combined with ACE inhibitors
Doctor :   some times ACE inhibitors alone may be given if the kidney functioning is ascertained
User :   Is there a specific med that you have heard about that has minimal side effects and is usually given as a first step in someone his age? Do you think they may just start him out with a diuretic? Which ACE inhibitor do you think is the best? He's concerned about erectile dysfunction
Doctor :   As far as the beta blockers are avoided there would be no problem with erection
Doctor :   and Ca channel blockers are ones which serious sideffects and used in very High readings
User :   so if he is put on a diuretic and an ACE inhibitor he shouldn't experience any side effects?
Doctor :   yes, but rarely , since you say he is perfectly alright other than the BP
User :   Thank you so much. I really appreciate your help! Have a great night
Doctor :   you are welcome
Doctor :   Thanks for consulting me
Doctor :   Kindly provide your feedback
Doctor :   Very good nite
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor